TRIPAWDS: Home to 16000 Members and 1767 Blogs.
HOME » NEWS » BLOGS » FORUMS » CHAT » YOUR PRIVACY » RANDOM BLOG

Caring for a Three Legged Dog or Cat

Tripawds is the place to learn how to care for a three legged dog or cat, with answers about dog leg amputation, and cat amputation recovery from many years of member experiences.
JUMP TO FORUMS

Join The Tripawds Community

Learn how to help three legged dogs and cats in the forums below. Browse and search as a guest or register for free and get full member benefits:

  • Instant post approval.
  • Private messages to members.
  • Subscribe to favorite topics.
  • Live Chat and much more!

REGISTER   |   LOG IN

Be More DogNEW! Be More Dog – Learning to Live in The Now

Get the new book by the Tripawds founders for life lessons learned from their Chief Fun Officer Jerry G. Dawg! Download the e-book, and find fun Be More Dog apparel and gifts in the Be More Dog Bookstore.

Please consider registering
Guest
Search
Forum Scope




Match



Forum Options



Minimum search word length is 3 characters - maximum search word length is 84 characters
Register Lost password?
sp_Feed sp_PrintTopic sp_TopicIcon-c
low platelet count and red skin rash 2 weeks post carboplatin?
sp_NewTopic Add Topic
Forum Posts: 84
Member Since:
2 October 2008
sp_UserOfflineSmall Offline
1
6 November 2008 - 10:55 pm
sp_Permalink sp_Print sp_QuotePost

Hi all,

Sophie started developing a rash around her incision site a few days ago- skin reddening then darkening, some small bumps between shoulder blade and former shoulder blade, as well as general itchiness, and today bumps in her ears.  I called the oncology office yesterday and they said they would page the oncologist today during her weekly CBC.

So they took her in back this morning for the oncologist to check her, and the vet tech came out and told me she had a skin infection (phyloderma?) and should be on antibiotics for the next two weeks (chephalexin 500 mg 2 tabs twice daily).

Somewhere in between examining her this morning and them getting the CBC count back this afternoon, the oncologist left town, evidently for a week.  I got a message this evening from the intern who is covering for the oncologist, stating that her CBC came back with a low platelet count, so I should keep her calm, and call if she developed any bleeding or red bumps (which, frustratingly, I had just pointed out to the oncologist that same morning!).  Of course I called back, they paged the intern a number of times without response, and I haven’t heard anything further tonight.

So I’m frustrated and anxious.  I’ve read about a low white blood count as a side effect of Carboplatin, but don’t know what to make of low platelet count (although searching the site I see that Darcy had that once).  I don’t know if the red rash is actually a skin infection, or some side effect of the platelet thing.  Maybe nobody here knows either, and I’m just trying to feel a little less powerless in the moment by writing this down… But if anyone has any experience with low platelet counts, particularly post Carboplatin (first round), or skin infections, I’d love to hear back from you!!!

Sincerely,

Christine & Sophie 

 


Forum Posts: 2007
Member Since:
22 August 2008
sp_UserOfflineSmall Offline
2
7 November 2008 - 12:58 am
sp_Permalink sp_Print sp_QuotePost

Hi Sophie!

It sounds like the rash is a pyoderma, a fancy name for skin infection.  The Cephalexin is a good antibiotic.  This infection is not contagious, and could be due to her immune system being a little down post-op and post-chemo.  If the platelet count goes below 60,000 then a lot of little hemorrhages could occur which are actually little purple bruises.  The platelets are responsible for clotting the blood, that’s why a low count can cause this problem.  Tazzie’s count has been as low as 26,00 post-carboplatin but she never bled.  That would actually be pretty rare.  

The good news is that the bone marrow kicks out new platelets pretty quickly, so her count should be normal in 7 days.  That is why it is so important to check a CBC every 7 days. A low white count is worse, because a fever or infection can develop.  Sounds like your dog is fine, and the rash should resolve with antibiotics.

Pam and Tazzie

The Rainbow Bridge



Forum Posts: 27797
Member Since:
25 April 2007
sp_UserOfflineSmall Offline
3
7 November 2008 - 1:22 am
sp_Permalink sp_Print sp_QuotePost

I’m so glad we have Dr. Pam here to offer her professional opinion on topics like this. I would have just said lick it! Wink

It's better to hop on three legs than to limp on four.™
Latest Tripawds News
Read my story here.

Support the Tripawds Foundation!

Forum Posts: 84
Member Since:
2 October 2008
sp_UserOfflineSmall Offline
4
9 November 2008 - 9:24 pm
sp_Permalink sp_Print sp_QuotePost

Pam, thank you for your insight.  It’s a relief to hear that this is something that can happen to dogs post carboplatin.

I still haven’t heard back from her vet, but hope to before Sophie’s next scheduled carboplatin round.

How is Tazzie doing?

Christine & Sophie 


Forum Posts: 2007
Member Since:
22 August 2008
sp_UserOfflineSmall Offline
5
10 November 2008 - 4:45 pm
sp_Permalink sp_Print sp_QuotePost

Tazzie is doing well.  Her platelet count dropped after her first 2 carboplatin treatments and this week I will recheck her again since she had the third treatment last Sunday.  I also have to check her lung xrays at some point before her next chemo. 

Sophie’s rash should respond quickly to the meds but make sure you finish all of the pills!

Pam and Tazzie

Forum Timezone: America/Denver
Most Users Ever Online: 946
Currently Online: krun15, finnthedane, laylaloo
Guest(s) 82
Currently Browsing this Page:
1 Guest(s)
Member Stats:
Guest Posters: 1097
Members: 11334
Moderators: 2
Admins: 3
Forum Stats:
Groups: 4
Forums: 23
Topics: 16452
Posts: 231299
Administrators: admin, jerry, jim
Moderators: betaman, krun15
Tripawds is brought to you by Tripawds.
HOME » NEWS » BLOGS » FORUMS » CHAT » YOUR PRIVACY » RANDOM BLOG